Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Mobile, AL

July 9, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 9, 2009, 5:54 PM CDT for Okaloosa County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2009, 5:54 PM CDT (22:54 UTC)
Expired
Jul 9, 2009, 6:30 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 54 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092254
SVRMOB
FLC091-092330-
/O.NEW.KMOB.SV.W.0233.090709T2254Z-090709T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
554 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF DESTIN...

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF NICEVILLE...OR 13 MILES NORTHEAST OF DESTIN...AND
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NICEVILLE...POSTIL...SEMINOLE AND VALPARAISO BY 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3046 8638 3046 8642 3049 8645 3046 8649
      3043 8647 3041 8639 3039 8639 3039 8656
      3040 8657 3042 8655 3041 8651 3043 8648
      3046 8650 3044 8655 3068 8647 3067 8639
TIME...MOT...LOC 2254Z 024DEG 7KT 3057 8641

$$
2 follow-up statements
000 
WWUS54 KMOB 092316
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
616 PM CDT THU JUL 9 2009

FLC091-092330-
/O.CON.KMOB.SV.W.0233.000000T0000Z-090709T2330Z/
OKALOOSA FL-
616 PM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NICEVILLE...OR 10 MILES NORTHEAST OF DESTIN...MOVING
SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NICEVILLE...POSTIL...SEMINOLE AND VALPARAISO BY 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3056 8651 3056 8639 3046 8638 3046 8642
      3049 8645 3046 8649 3043 8647 3041 8639
      3039 8639 3039 8656 3040 8657 3042 8655
      3041 8651 3043 8648 3046 8650 3044 8655
TIME...MOT...LOC 2316Z 024DEG 7KT 3053 8643

$$
000 
WWUS54 KMOB 092332
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
632 PM CDT THU JUL 9 2009

FLC091-092341-
/O.EXP.KMOB.SV.W.0233.000000T0000Z-090709T2330Z/
OKALOOSA FL-
632 PM CDT THU JUL 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE 
THE WARNING HAS BEEN ALLOWED TO EXPIRE. THE STORM IS STILL PRODUCING 
VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY 
WINDS OF 30 TO 40 MPH ACROSS SOUTHEASTERN OKALOOSA COUNTY. STAY 
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3056 8651 3056 8639 3046 8638 3046 8642
      3049 8645 3046 8649 3043 8647 3041 8639
      3039 8639 3039 8656 3040 8657 3042 8655
      3041 8651 3043 8648 3046 8650 3044 8655
TIME...MOT...LOC 2316Z 024DEG 7KT 3053 8643

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT THU JUL 9 2009

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...HEIGHTS CONTINUE TO RISE
ACROSS THE GULF COAST AS AN UPPER RIDGE BUILDS EASTWARD. AN UPPER
LEVEL DISTURBANCE RIDING DOWN THE BACK SIDE OF THE DEPARTING UPPER
TROUGH IS HELPING TO FIRE SOME SHOWERS AND THUNDERSTORMS ACROSS
EASTERN PARTS OF THE AREA THIS AFTERNOON. THESE WILL EVEN BE FEWER
AND FARTHER BETWEEN ON FRIDAY INTO SATURDAY AS THE RIDGE EXPANDS
EASTWARD. A SMALL ISOLATED POP WILL BE CARRIED EACH AFTERNOON MAINLY
ACROSS SOUTHERN ZONES AS THE SEABREEZE MOVES INLAND EACH AFTERNOON
WITH THE BEST CHANCE TO THE EAST WHERE THE RIDGE IS WEAKER. HIGHS
WILL CONTINUE IN THE LOW 90S INLAND TO UPPER 80S ALONG THE COAST
WITH LOWS IN THE LOW TO MID 70S. /13

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...CENTRAL GULF COAST WILL
REMAIN ON THE EASTERN PERIPHERY OF AN UPPER RIDGE ACROSS THE SOUTHERN
PLAINS. THIS WILL PLACE THE AREA IN AN UPPER LEVEL NORTHWEST FLOW
PATTERN AND WILL HAVE TO WATCH FOR DISTURBANCES IN THE FLOW THAT WILL
ENHANCE THUNDERSTORM COVERAGES DURING THE PERIOD. HOWEVER...THOSE
ARE IMPOSSIBLE TO TIME THIS FAR OUT. THE CURRENT FORECAST HAS
ISOLATED POPS IN THROUGH THE PERIOD AND WILL LEAVE AS IS FOR NOW.
THE BEST COVERAGES WILL LIKELY REMAIN ACROSS SOUTHERN PORTIONS OF
THE AREA AS THE SEABREEZE MOVES INLAND EACH AFTERNOON. HIGHS REMAIN
GENERALLY IN THE LOW TO MID 90S WITH LOWS IN THE LOW TO MID 70S. /13

&&

.AVIATION...(18Z ISSUANCE)...KEPT TEMPO GROUPS FOR SHRA TSRA
DURING AFTERNOON. STARTING EAST...THE CONVECTION WILL EVENTUALLY
START FIRING WEST OF MOBILE BAY LATER THIS AFTERNOON...AND SHUTTING
DOWN OVERNIGHT. ASIDE FROM PATCHES OF GROUND FOG IN AREAS RAINED ON
DURING THE PREVIOUS DAY...NO OTHER CIGS OR LOW VIS RESTRICTIONS. /77

&&

.MARINE...FRONTOLYSIS WILL WORK ON THE FRONT NORTH OF THE COAST TO
DISSIPATE OVER THE NEXT 36 TO 72 HR. A HIGH WILL STRENGTHEN OVER
MIDLANT AND RIDGE INTO THE GULF THROUGH THE WEEKEND. LIGHT WEST TO
SOUTHWESTERLY DAYTIME WIND THROUGH THE WEEKEND...VARIABLE OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH LATE THIS WEEK. SEAS <=
3 FEET TONIGHT...<=2 FEET THROUGH REMAINDER. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  93  73  93 /  10  10  10  20
PENSACOLA   73  92  73  91 /  10  10  10  20
DESTIN      76  90  75  91 /  10  10  10  20
EVERGREEN   68  93  68  92 /  10  10  10  10
WAYNESBORO  69  94  67  94 /  05  10  05  05
CAMDEN      70  94  68  94 /  05  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

13.JC
77.BD
Hazardous weather outlook, Jul 9, 6:25 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT THU JUL 9 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
625 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION BY
THIS AFTERNOON...ESPECIALLY OVER SOUTHWEST ALABAMA...THE WESTERN
FLORIDA COASTAL WATERS AS WELL AS THE NEAR SHORE ADJACENT COASTAL
WATERS. ONLY AN ISOLATED SHOWER OR STORM IS EXPECTED OVER INTERIOR
SOUTHEAST MISSISSIPPI. OVERALL COVERAGE OF STORMS WILL BE LESS TODAY
THAN OVER THE PAST COUPLE OF DAYS AS THE NEARLY STATIONARY FRONTAL
BOUNDARY JUST TO OUR NORTH CONTINUES TO WEAKEN AND UPPER LEVEL
SUPPORT WILL ALSO BE WEAKER TODAY. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY THE MID EVENING HOURS...WITH GENERALLY CLEAR SKIES AND
NO RAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH THE PERIOD...WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
THE REGION EACH AFTERNOON AND CONTINUING INTO THE EARLY EVENING
HOURS.  NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 9, 2:54 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT THU JUL 9 2009

ALZ060-092030-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
254 PM CDT THU JUL 9 2009

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ON RADAR 2 MILES NORTHWEST OF BECK...MOVING
SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ANDALUSIA...BECK AND PLEASANT HOME THROUGH 330 PM CDT.

THIS STORM CAN PRODUCE SMALL HAIL...FREQUENT LIGHTNING...AND WIND
GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM CAN PRODUCE RAINFALL 1 TO 2 INCHES PER HOUR...BRINGING
BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.